Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Strep Throat and Amoxicillin side effects

My son is 14 months, had a really high fever so I called the doctor. He didn't really have any other symptoms so they said to watch. The next day his eating and drinking decreased so I brought him in. He tested positive for strep throat so she put him on Amoxicillin. He seemed extremely cranky after starting the med. He has been very cranky and has been on it for three days now. I noticed bumps on his head, stomach, and butt and he has been sleeping ALOT. He even fell asleep in the grocery cart he was so tired. I called the Dr. and she said to stop the med and bring him in tomorrow. Has anyone else had these problems with Amoxicillin? Should I worry that he has had Strep already so young?

Answer Question
 
Anonymous

Asked by Anonymous at 6:30 PM on Feb. 27, 2011 in Toddlers (1-2)

Answers (15)
  • Yikes.

    I am highly allergic to the "cillin" family. I would get bumps around my mouth, throat, stomach. That sounds like an allergic reaction to me. You should take him in to the ER and get him checked out. Better safe than sorry.
    Razelda

    Answer by Razelda at 6:36 PM on Feb. 27, 2011

  • Amoxicillin doesn't normally have side effects like that. Maybe he's allergic? It's a pretty gentle anti biotic. The bumps are probably from the strep though..
    Musicmom80

    Answer by Musicmom80 at 6:36 PM on Feb. 27, 2011

  • Does it look like this?


     


    Razelda

    Answer by Razelda at 6:40 PM on Feb. 27, 2011

  • I would not worry that he has had strep so young, but Amoxicillin is not worth the bottle you have to pay for that it is in!!! If he is breaking out maybe it's not strep, maybe it is chicken pox!!! If you ever switch Dr's because your not happy with the one you have, your medical ins makes you switch, etc if they try to give him Amoxicillin tell them it doesn't work for him!!!! If you have an asshole that thinks he's a Dr like I ran into, he was going to put my dtr on Amoxicillin and I told him it didn't work for her that she needed Keflex, he asked me when I got my Dr's degree and I told him the day I became a Mother and I asked him How He Got His Degree!!! We live in Southern In and I use to work for a Dr in Southern Ky 2 hours south so we called the ER and he was getting ready to leave but said he would wait on us to get there. He did a chest x-ray and she had pneumonia so he gave her a shot of penicillin and a prescrition.
    jesussaves58

    Answer by jesussaves58 at 6:41 PM on Feb. 27, 2011

  • Btw, the picture I posted is a picture of allergic reaction to amox.

    The onset of an allergic reaction to amoxicillin can be very sudden and intense - emergency medical attention must be sought as quickly as possible. The initial onset of such a reaction often starts with a change in mental state, skin rash with intense itching (often beginning in fingertips and around groin area and rapidly spreading), and sensations of fever, nausea, and vomiting. Any other symptoms that seem even remotely suspicious must be taken very seriously. However, more mild allergy symptoms, such as a rash, can occur at any time during treatment, even up to a week after treatment has ceased. For some people who are allergic to amoxicillin the side effects can be deadly.
    Razelda

    Answer by Razelda at 6:42 PM on Feb. 27, 2011

  • He may be allergic to the Amox. At this very moment my husband has our grandson back at urgent care. He too was seen Thursday and tested positive for strep and negative for Influenza. He is on Amox. too. His fever Thursday was 104.2. Since then it hasn't been under 101. The Dr. thinks he may be resistant. At any rate 72 hrs on ABT's and he is not feeling better, he needs to be seen again.
    GrnEyedGrandma

    Answer by GrnEyedGrandma at 6:43 PM on Feb. 27, 2011

  • A nonallergic amoxicillin rash may also be an indicator of infectious mononucleosis: Some studies indicate approximately 80-90% of patients with acute Epstein Barr virus infection treated with amoxicillin or ampicillin develop such a rash. However, this common amoxicillin rash and a dangerous allergic reaction cannot easily be distinguished by inexperienced persons, and therefore a healthcare professional should be consulted if a rash develops.

    AKA - Rash with amox is very common and you SHOULD seek medical help asap to make sure it's not an allergic reaction, which can be very dangerous. Best wishes! =)

    Razelda

    Answer by Razelda at 6:43 PM on Feb. 27, 2011

  • He is allergic to it and stop the meds. my son was 1 yr old and got strep thoart and scarlett fever from my mom( i didnt know she had it) they gave him amoxicillin and he had a horrible reaction to it. so he no longer can have any Cillin meds. do take him into the er for the reaction because it could be a big problem. ur doc should have seen u right away. good luck momma. also when u have other kids be sure to tell the docs when their sick that your other child is allergic to cillins and the most likely wont give it to ur other kids. they do that with my kids
    knagsmom

    Answer by knagsmom at 6:43 PM on Feb. 27, 2011

  • Ans continued. A prescription for Keflex and told us to start her on the Keflex as soon as we got her back home. By morning she was much better and we are convinced that if we had not taken her down there that night she would have died. So just remember this, most Dr's think they are God's!!! Sometimes they need to be reminded that they work for you. You pay their bills, and if they try the line no your ins pays the bills ask them who they think pays for the ins!!!!! DO NOT LET THEM INTIMIDATE YOU!!!!!
    Love & Hugs,
    Billie Mae
    jesussaves58

    Answer by jesussaves58 at 6:46 PM on Feb. 27, 2011

  • He is definitely allergic. When my daughter was 2 she was on Amoxicillin and she had horrible bumps all over like you described and very similar to the picture that was posted.
    KayGia0704

    Answer by KayGia0704 at 6:51 PM on Feb. 27, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.